Bisphosphonates are widely used because of their effectiveness in reducing hip and osteoporotic fractures, but there have been concerns about atypical femur fractures. In study of women 50 years of age or older who were receiving bisphosphonates, researchers examined a primary outcome of atypical femur fracture, assessing risk factors (including bisphosphonate use) from electronic health records. This large study examined data from 196,129 women, and 277 atypical femur fractures were documented. After multivariable adjustment, trends in the data did emerge. When compared to short term use for < 3 months, the risk of atypical fracture increased with longer duration of bisphosphonate use: the hazard ratio was 8.86 (95% confidence interval [CI], 2.79 to 28.20) for 3 – 5 years, and 43.51 (95% CI, 13.70 to 138.15) for 8 years of use or more. Asian ethnicity was another factor that also increased risk (HR for Asians vs. Whites, 4.84; 95% CI, 3.57 to 6.56). Bisphosphonate discontinuation was associated with a rapid decrease in the risk of atypical fracture. Notwithstanding this, the absolute risk of atypical femur fracture remained very low as compared with reductions in the risk of hip and other fractures with bisphosphonate treatment. See details here.
Risk of atypical hip fracture increased with extended duration of treatment with bisphosphonates
Jan 11, 2021